Missouri, 2010

Flash Flooding and Flood in Missouri, July 16 to 17, 2010

July 16 to 17, 2010 · NWS EAX · 10 events in 7 counties and zones

Scattered severe thunderstorms were observed across western Missouri, during the afternoon and evening hours of July 16, 2010. Damaging winds, large hail, and flash flooding were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Scattered severe thunderstorms were observed across western Missouri, during the afternoon and evening hours of July 16, 2010. Damaging winds, large hail, and flash flooding were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 16, 11:50 AM CST, 55 minutes earlier.

Area forecast discussion, Jul 16, 11:50 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT FRI JUL 16 2010

...UPDATED AVIATION DISCUSSION...

.UPDATE...

RECENT SURFACE OBSERVATIONS SHOW THAT A RESERVOIR OF VERY RICH
MOISTURE /MID-UPPER 70F DEWPOINTS/ EXTENDS FROM THE LAKE OF THE
OZARKS NORTHWEST THROUGH THE KANSAS CITY METRO. WHEN COUPLED WITH
LOWER 90F TEMPERATURES EXPECTED THIS AFTERNOON...HEAT INDICES WILL
LIKELY REACH THE 100 TO 103 DEGREE RANGE ALONG AND SOUTH OF THIS
AREA.

SHALLOW CUMULUS HAVE BEGUN TO DEVELOP ALONG THIS AXIS...WITH
ADDITIONAL LOW-MID LEVEL CUMULIFORM CLOUDS THAT HAVE RESIDED ACROSS
MUCH OF EASTERN KANSAS ALL MORNING. WHILE STRONG SURFACE HEATING
WILL LIKELY YIELD A VERY UNSTABLE ATMOSPHERE THIS AFTERNOON
WITH MLCAPES IN THE 3000 TO 3500 J/KG AND LITTLE INHIBITION...AN
IDENTIFIABLE FOCUS FOR CONVECTION REMAINS DIFFICULT TO DISCERN.

WEAK SURFACE FLOW...AS WELL AS VERY DRY AIR ABOVE 500MB SHOULD KEEP
DEEP CONVECTION ISOLATED IN COVERAGE...WITH POOR LOW-MID
TROPOSPHERIC FLOW SUGGESTING A PULSE-TYPE NATURE TO ANY
THUNDERSTORMS THAT DEVELOP. WITH THAT SAID...ANVIL LEVEL FLOW
EXCEEDING 50 KNOTS...COUPLED WITH MID-LEVEL DRY ENTRAINMENT...COULD
AID IN THE DEVELOPMENT OF ENHANCED DOWNDRAFTS AND THE POTENTIAL FOR
A STRAY STRONG/SEVERE STORM.

MADE MINOR SHORT TERM ADJUSTMENTS TO DEWPOINT AND RESULTING HEAT
INDEX GRIDS. OTHERWISE...FORECAST LOOKS ON TRACK WITH 15 TO 20
PERCENT POPS LIKELY HANDLING THE MAXIMUM EXPECTED COVERAGE OF
AFTERNOON SHOWERS/STORMS.

BOOKBINDER

&&

.PREV DISCUSSION...
/ISSUED 409 AM CDT FRI JUL 16 2010/

WHILE THERE MAY BE A MINOR AND BRIEF REPRIEVE FROM THE HEAT ON
SUNDAY OUR HOT AND HUMID WEATHER WILL CONTINUE UFN. MODIFIED
NORTHWEST FLOW ALOFT PATTERN WILL BE WITH US FOR SEVERAL DAYS. THERE
WILL LIKELY BE EMBEDDED VORTICITY LOBES TRACKING THROUGH THIS FLOW
WHICH COULD GENERATE SOME ISOLATED CONVECTION THROUGH SATURDAY.
RADAR HAS BEEN SHOWING SOME WIDELY SCATTERED WEAK RETURNS ACROSS
NORTHERN MO ALL NIGHT LONG. SATELLITE IMAGERY ALSO SHOWS AN ISOLATED
STORM MOVING INTO EAST CENTRAL NE WITH ACCAS SHOWING UP DOWNSTREAM
ACROSS SOUTHERN IA/NORTHERN MO. NAM/GFS/SREF ALL DEPICT A VORTICITY
LOBE TIED TO THIS CLOUD COVER WITH SOME WEAK ISENTROPIC UPGLIDE
NOTED BY THE RUC ON THE 305K SURFACE. WILL TRY TO CAPTURE THIS CLOUD
COVER/LIGHT SHOWERS WITH ISOLATED WORDING AND SLIGHT CHANCE POPS.
ALSO ADDED SLIGHT CHANCE POPS ACROSS THE WESTERN COUNTIES FOR THIS
AFTERNOON. GFS/ECMWF HAVE BEEN ADVERTISING QPF BREAKING OUT THIS
AFTERNOON OVER EASTERN KS/WESTERN MO FOR THE LAST 4 OR 5 RUNS.
INSPECTION OF BUFR SOUNDINGS SHOW SOME COOLING AT MID LEVELS THIS
AFTERNOON RESULTING IN A SLIGHT STEEPENING OF LAPSE RATES WITH
LITTLE IF ANY CAP. WONT TAKE MUCH LIFT TO GENERATE ISOLD STORMS.
WITH SO MANY SIGNALS SHOWING UP FEEL ITS WORTH MENTIONING SLIGHT
CHANCE POPS FOR THIS AFTERNOON.

SATURDAY LOOKS BENIGN WITH EVEN WARMER AIR MIGRATING INTO THE CWA.
H8 TEMPERATURES WARM TO 22-24C WHICH SHOULD GIVE US LOWER-MID 90S.
GFS APPEARS TO BE SUFFERING FROM A MAJOR CASE OF CONVECTIVE FEEDBACK
AND GENERATES SIGNIFICANT QPF. BELIEVE ITS SOLUTION IS AN OUTLIER
AND WITH H7 TEMPERATURES WARMING SUFFICIENTLY TO CAP ANY CONVECTION
WILL CONTINUE WITH A DRY FORECAST.

BETTER DEFINED SHORTWAVE IN THE NW FLOW WILL TRACK ACROSS THE UPPER
MS VALLEY SATURDAY NIGHT/SUNDAY WITH AN ATTENDANT COLD FRONT
EVENTUALLY DROPPING INTO THE CWA ON SUNDAY. BELIEVE THERE WILL EB
SUFFICIENT LOW LEVEL CONVERGENCE AND SUPPORT ALOFT TO ALLOW FOR
SCATTERED CONVECTION TO AFFECT AT LEAST THE NORTHERN HALF OF THE CWA
ON SUNDAY. BOUNDARY MAY NEVER REACH THE SOUTHERN COUNTIES SO MID 90S
STILL LOOK DOABLE.

MJ

&&

.AVIATION...

AXIS OF RICH GULF MOISTURE EXTENDED ACROSS THE TERMINALS THIS
AFTERNOON...AND WEAK SURFACE CONVERGENCE WILL SUPPORT WIDELY
SCATTERED THUNDERSTORMS THROUGH AROUND 01Z. WILL GRANT TAFS A TOKEN
/CB/ GROUP FOR NOW AND AMEND IF SIGNIFICANT WEATHER THREATENS
ARRIVALS/DEPARTURES...WITH EXPECTATION OF BRIEF IFR VSBYS POSSIBLE
IN THE HEAVIER DOWNPOURS...ALONG WITH CG LIGHTNING AND STRONG SFC
WIND GUSTS.

OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD...EXCEPT
FOR SOME LOCALIZED FOG POSSIBLE TOWARD DAYBREAK ALONG WEAKLY FOCUSED
STATIONARY FRONT/MOISTURE POOL.

WINDS SHOULD GENERALLY REMAIN LIGHT SOUTHERLY AT 6 KNOTS OR LESS.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

&&
Hazardous weather outlook, Jul 16, 12:00 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI JUL 16 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
100 PM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 A VERY HUMID AIRMASS EXISTS EARLY THIS AFTERNOON...GENERALLY ALONG
 AND WEST OF A MARYVILLE TO LEXINGTON TO SEDALIA LINE. WIDELY
 SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS FAR WESTERN
 MISSOURI AND ADJACENT EASTERN KANSAS THIS AFTERNOON...PRODUCING
 BRIEF DOWNPOURS AND LOCALLY STRONG WIND GUSTS. AN ISOLATED SEVERE
 THUNDERSTORM WITH LOCALIZED DAMAGING WINDS CANNOT BE RULED OUT.

 OTHERWISE...THIS SAME REGION WILL EXPERIENCE TEMPERATURES IN THE
 LOWER 90S ALONG WITH VERY HIGH HUMIDITY. THIS WILL COMBINE TO
 PRODUCE AFTERNOON HEAT INDICES RANGING BETWEEN 100 AND 103 DEGREES
 FROM KANSAS CITY TOWARD THE LAKE OF THE OZARKS REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 A FAVORABLE WEATHER PATTERN FOR ORGANIZED...MAINLY NIGHTTIME...
 THUNDERSTORM COMPLEXES APPEARS LIKELY FROM LATE SUNDAY THROUGH
 TUESDAY MORNING. NORTHERN MISSOURI WILL HAVE THE GREATEST CHANCE
 OF EXPERIENCING ONE OR MORE OF THESE THUNDERSTORM COMPLEXES...WITH
 SOME POTENTIAL FOR STRONG TO SEVERE WIND GUSTS ALONG WITH LOCALLY
 HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

 ORGANIZED SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH
 TONIGHT...BUT ANY REPORTS OF SEVERE WEATHER ARE APPRECIATED.

BOOKBINDER

In the hours before

Special weather statement, Jul 16, 12:26 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
126 PM CDT FRI JUL 16 2010

KSZ102-MOZ020-161915-
BUCHANAN MO-DONIPHAN KS-
126 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR BUCHANAN AND SOUTHEASTERN
DONIPHAN COUNTIES UNTIL 215 PM CDT...

AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS DEVELOPING BETWEEN DONIPHAN KANSAS
TO JUST SOUTH OF ST. JOSEPH. THIS ACTIVITY WAS BUILDING NORTHEAST AT
15 MPH.

WIND GUSTS UP TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS...ALONG WITH TORRENTIAL RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  AGENCY...DE KALB AND EASTON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3981 9463 3974 9461 3967 9461 3953 9503
      3957 9506 3958 9505 3962 9505 3962 9509
      3965 9513 3968 9516
TIME...MOT...LOC 1825Z 254DEG 10KT 3971 9480 3962 9504

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 120 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Hail, Buchanan

When
July 16, 12:45 PM CST
Where
Buchanan County, 3.2 mi ENE of (Stj)st Joseph Mem A
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.788, -94.864

Thunderstorm Wind, Buchanan

When
July 16, 1:00 PM CST
Where
Buchanan County, 3.26 mi ENE of South St Joseph
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.740, -94.790

A power pole was reported snapped off on Pickett Road.

Hail, Buchanan

When
July 16, 2:25 PM CST
Where
Buchanan County, 0.87 mi SW of Faucett
Measured
1 in hail
Reported by
Public
Coordinates
39.590, -94.830

Hail, Platte

When
July 16, 2:28 PM CST
Where
Platte County, 0.87 mi SW of Camden Pt Arpk Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.460, -94.780

Flash Flood, Daviess

When
July 16, 3:00 PM CST to 9:00 PM CST
Where
Daviess County, Carlow to 2.44 mi S of Carlow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.880, -93.850

Flowing water was reported up to 6 inches deep on Highway V.

Flash Flood, Livingston

When
July 16, 3:40 PM CST to 9:40 PM CST
Where
Livingston County, 3.48 mi NW of Sampsel to 2.9 mi NW of Sampsel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.860, -93.760

Flowing water was reported over the intersection of Highway 190 and Highway U.

Hail, Grundy

When
July 16, 3:40 PM CST
Where
Grundy County, 0.87 mi SE of Spickard
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.240, -93.590

Hail, Jackson

When
July 16, 6:35 PM CST
Where
Jackson County, Lone Jack Berry Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.870, -94.170

Thunderstorm Wind, Jackson

When
July 16, 6:40 PM CST
Where
Jackson County, Lone Jack Berry Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.870, -94.170

A large tree was blown down.

Flood, Lafayette

When
July 16, 7:52 PM CST to July 17, 1:52 AM CST
Where
Lafayette County, 2.96 mi SSW of Napoleon to 1.72 mi S of Napoleon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.090, -94.090

Ponding of water was reported on several roads, such as Mountain View Road, Highway D, and Highway F. These roads had to be closed in several locations.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248071, 248067, 248065, 248066, 248045, 248050, 248068, 248069, 248070, 248064.